Drug Points

Hypersensitivity to retinol palmitate injection

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.6999.232 (Published 22 July 1995) Cite this as: BMJ 1995;311:232
  1. W B Shelley,
  2. E D Shelley,
  3. N Y Talanin

    Professors W B SHELLEY and E D SHELLEY and Assistant Professor N Y Talanin (Department of Medicine, Medical College of Ohio, PO Box 10008, Toledo, Ohio 43699-0008, USA) write: McCormick reported local inflammatory reactions after intramuscular injections of vitamin A and concluded that the vehicles used to make vitamin A water soluble were responsible.1 Our observations show that vitamin A (retinol) can itself cause an inflammatory hypersensitivity reaction.

    A 66 year old woman with xerosis and lichen sclerosus et atrophicus was first given intramuscular water soluble retinol palmitate in January 1994 with no adverse reaction. Two weeks after receiving a second injection (50000 IU) of retinol palmitate in March 1994 she noted a red itchy area on her right buttock over the second injection site. This grew into an oval erythematous scaly plaque (7.5 cm x 9.0 cm) with a haemorrhagic component, which slowly disappeared over three weeks (figure). Cutaneous hypersensitivity to an ingredient of the retinol injection was suspected.

    An intradermal skin test to retinol palmitate (0.1%) was positive at 48 hours, showing a red nodule of 1.2 cm. Similar intradermal tests with all other constituents of the water soluble retinol injection gave negative results, including polysorbate 80, chlorobutanol, butylated hydroxyanisole, butylated hydroxytoluene, and citric acid. Five control patients similarly tested showed no reaction. In our patient a retinol patch test gave negative results and oral challenge with vitamin A was without incident.

    To our knowledge, only one case of retinol allergy has been proved: this was an allergic contact dermatitis caused by retinol palmitate in a cosmetic cream.2 No specific sensitivity to injectable retinol has been reported, although retinol injections have been a suspected cause of anaphylactic shock and sudden death.3 4 Our patient developed a delayed cutaneous hypersensitivity reaction to retinol injection. Results of skin tests confirmed a specific delayed intradermal hypersensitivity to retinol palmitate, but there was no contact sensitivity or oral intolerance. Although allergy to retinol is rare, our case should alert clinicians using injectable vitamin A.5

    Figure1

    Large erythematous scaly plaque on right buttock at site of injection of retinol palmitate given two weeks before

    References

    View Abstract